Future Tense

What Are the Possible Side Effects of Vaccine Booster Shots?

A nurse prepares a booster shot of the Pfizer vaccine at a clinic in Pasadena, California, on August 19.
A nurse prepares a booster shot of the Pfizer vaccine at a clinic in Pasadena, California, on Thursday, after authorities urged people with immunological conditions to get extra protection. Robyn Beck/Getty Images

Beginning as soon as Sept. 20, booster Moderna and Pfizer shots will become available all over the U.S. As the Centers for Disease Control and Prevention pointed out, vaccines’ effectiveness wanes over time, so U.S. health authorities now urge everyone to get a booster shot eight months after being fully vaccinated. (At first, the recommendation was issued only for immunocompromised people). And while some argue about whether there is a real need for booster shots, particularly when other countries haven’t had enough vaccines for a first round, others are hesitant because of the potential side effects. After all, many people experienced rough side effects from their second shot—and not everyone can afford to take a couple of days off to recuperate. So, what do we know about side effects from a third dose of the COVID vaccine?

Advertisement
Advertisement
Advertisement
Advertisement

Since only a few countries (Israel, Russia, and Hungary) offer booster jabs right now, information about possible risks is limited. But what we do know is promising. “So far, reactions reported after the third mRNA dose were similar to that of the two-dose series: fatigue and pain at the injection site were the most commonly reported side effects, and overall, most symptoms were mild to moderate,” the CDC says. Other common side effects include redness and swelling around the injection, tiredness, headache, muscle pain, chills, fever, and nausea. In a survey from Israel, where adults over 60 become eligible for the booster shots from the end of July, 88 percent of Pfizer vaccine recipients said that after the third dose, they felt “similar or better” than how they felt after the second dose. According to the CDC, “as with the two-dose series, serious side effects [after the third shot] are rare but may occur.”

Some lucky people didn’t have any reactions to first and second shots, and many might not experience any problems with a booster jab as well. Those who get unpleasant symptoms should recover in a few days. If symptoms last longer or redness and tenderness around the injection get worse, the CDC recommends calling a doctor. To reduce discomfort, medics advise exercising an arm and drinking a lot of fluids. Personally, before I get a booster, I’ll be stocking up on electrolyte water, which was very helpful after my second shot.

Future Tense is a partnership of Slate, New America, and Arizona State University that examines emerging technologies, public policy, and society.

Advertisement